Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 7, NWS Topeka, KS

May 22, 2008Nemaha County, Kansas

NWS Topeka, KS issued this river flood warning at May 22, 2008, 1:24 PM CDT for Nemaha County, Kansas. It took effect at May 22, 2008, 4:16 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 22, 2008, 1:24 PM CDT (18:24 UTC)
In effect from
May 22, 2008, 4:16 PM CDT
Expired
May 22, 2008, 4:10 PM CDT
In force
Issued by
NWS Topeka, KS
Flood severity
Minor

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey Creek (KS) near Seneca (SNCK1). The gauge peaked at 19.93 ft at May 22, 2008, 2:00 PM CDT.

actionminormoderate102005/2205/23
Action stage
16 ft
Minor stage
21 ft
Moderate stage
23.5 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06814000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 221824
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
124 PM CDT THU MAY 22 2008

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  TURKEY CREEK NEAR SENECA 8NW AFFECTING NEMAHA COUNTY

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC131-230224-
/O.NEW.KTOP.FL.W.0007.080522T2116Z-080523T1445Z/
/SNCK1.1.ER.080522T2116Z.080523T0000Z.080523T0245Z.NO/
124 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TURKEY CREEK NEAR SENECA 8NW.
* UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 12:45 PM THURSDAY THE STAGE WAS 19.6 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 21.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 22.1 FEET LATE THIS AFTERNOON. THE CREEK
  WILL FALL BELOW FLOOD STAGE BY LATE EVENUNG.
* IMPACT...AT 21.0 FEET...MINOR FLOOD OCCURS ALONG THE TURKEY CREEK.

$$
1 follow-up statement
000 
WGUS83 KTOP 222110
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT THU MAY 22 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  TURKEY CREEK NEAR SENECA 8NW AFFECTING NEMAHA COUNTY
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC131-222140-
/O.CAN.KTOP.FL.W.0007.000000T0000Z-080523T1445Z/
/SNCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
410 PM CDT THU MAY 22 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE TURKEY CREEK NEAR SENECA 8NW.
* AT  3:45 PM THURSDAY THE STAGE WAS 18.6 FEET. 
* FLOOD STAGE IS 21.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 20.0 FEET EARLY
  THURSDAY AFTERNOON.  THE RIVER WILL CONTINUE TO FALL TO 12.7 FEET BY 
  FRIDAY MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 22, 4:15 AM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, May 22, 4:15 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT THU MAY 22 2008

.DISCUSSION...

THE 7Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR
MAPS SHOWED AN INTENSE UPPER TROUGH ACROSS THE WESTERN CONUS. A 100
KT JET MAX WAS NOTED DIGGING SOUTHWARD ON THE WEST SIDE OF THE UPPER
TROUGH. THIS JET MAX WILL HELP TO AMPLIFY THE UPPER TROUGH THROUGH
THE DAY. A DOWNSTREAM UPPER RIDGE WAS LOCATED ACROSS THE PLAINS
STATES. A DEEP UPPER LOW CONTINUED ACROSS SOUTHEAST CANADA WITH AN
UPPER TROUGH AXIS EXTENDING SOUTHWARD ACROSS THE EASTERN US.

THE 8Z SURFACE MAP SHOWED A LEE SURFACE TROUGH ACROSS THE HIGH
PLAINS. DEEPER GULF MOISTURE WAS ADVECTING NORTHWARD AT THE SURFACE
AND 850MB ACROSS OK INTO SOUTHERN KS. ISENTROPIC LIFT ON THE NORTH
AND NORTHEAST EDGE OF DEEP MOISTURE RETURN WAS CAUSING ELEVATED
THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN AND EASTERN COUNTIES OF
THE CWA. THE AREA OF THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH
THE MORNING HOURS THEN GRADUALLY SHIFT NORTHEAST ACROSS NE AND MO
THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. I PLACED LIKELY
POPS IN FOR THIS MORNING ACROSS THE EASTERN HALF OF THE CWA. THE
STRONGER ELEVATED THUNDERSTORMS MAY PRODUCE PENNY TO QUARTER SIZE
HAIL THIS MORNING.

TODAY AND TONIGHT...THE STRONG 5H JET DIGGING THE AROUND THE BASE OF
THE 5H TROUGH AMPLIFYING ACROSS THE DESERT SOUTHWEST WILL ROUND THE
BASE OF THE 5H TROUGH AND LIFT OUT INTO WEST TX AND ACROSS
WESTERN KS THIS AFTERNOON. THE DEEPER GULF MOISTURE WILL CONTINUE TO
ADVECT NORTH...THEN NORTHWEST ACROSS WEST CENTRAL KS THROUGH THE
DAY. AN EML WILL SPREAD NORTH-NORTHEAST ACROSS THE CWA THIS
AFTERNOON AND PROVIDE A CAPPING INVERSION. THE FORECAST MODELS SHOW
A DEEP SFC AND 850MB LOW DEVELOPING ACROSS EASTERN CO. THE DEEP
SFC/850MB LOW WILL CAUSE WINDS TO BACK AND INCREASE AT BOTH THE
SURFACE AND 850MB. THE DRYLINE WILL PUNCH EASTWARD INTO WESTERN KS
DURING THE AFTERNOON HOURS. CONVERGENCE ALONG THE DRYLINE WILL CAUSE
SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON. STRONG
VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL CREATE AN
ENVIRONMENT FAVORABLE FOR SUPERCELL THUNDERSTORMS. THE SUPERCELL
THUNDERSTORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLE
TORNADOES. THESE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AND MAY
REMAIN WEST OF THE CWA UNTIL LATE THIS EVENING. SEVERE THUNDERSTORMS
THAT DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL KS MAY REMAIN SEVERE
WHEN THEY MOVE NORTHEAST ACROSS THE WESTERN COUNTIES OF THE
CWA...BUT THEY SHOULD WEAKEN THROUGH THE LATE EVENING HOURS. THE
STORMS SHOULD WEAKEN BELOW SEVERE LIMITS AS THEY MOVE NORTHEAST
ACROSS THE REMAINDER OF THE CWA...THOUGH THESE STORMS WILL MOVE INTO
A LESS FAVORABLE ENVIRONMENT ACROSS EASTERN KS AND MAY DISSIPATE
SHORTLY AFTER MIDNIGHT.

FRIDAY AND FRIDAY NIGHT...THE 5H LOW WILL REMAIN NEARLY STATIONARY
ACROSS THE DESERT SOUTHWEST AS MINOR 5H TROUGHS ROTATE
NORTH-NORTHEAST ACROSS THE HIGH PLAINS. THE DRYLINE MAY PUSH A BIT
FARTHER EAST FRIDAY AFTERNOON...BUT THE CAP MAY STRENGTHEN ALONG THE
DRYLINE ACROSS KS. ISOLATED STORMS WILL DEVELOP AND IF SOME OF THESE
ISOLATED SUPERCELLS CAN HOLD TOGETHER THEY MAY ONCE AGAIN THREATEN
THE WESTERN COUNTIES OF THE CWA DURING THE MID AND LATE EVENING
HOURS. SCATTERED THUNDERSTORMS MAY ALSO DEVELOP EAST OF THE MOIST
AXIS ACROSS THE CENTRAL AND EASTERN CWA. THESE STORMS COULD BE
STRONG TO SEVERE BUT THEY MAY BE MORE ELEVATED AND POSE MORE OF A
LARGE HAIL THREAT.

SATURDAY AND SATURDAY NIGHT...THE 5H LOW MAY RETROGRADE FARTHER
WEST. THIS WOULD SHIFT THE SFC DRYLINE...DEEPER MOISTURE...MID AND
UPPER LEVEL JET FARTHER WEST ON TO THE HIGH PLAINS. WAA/ISENTROPIC
LIFT MAY INCREASE ON THE EAST SIDE OF THE DEEP MOIST AXIS ACROSS
EASTERN KS AND PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE CWA ON SATURDAY. THESE STORMS WILL BE MORE
ELEVATED AND I CANT RULE OUT THAT SOME COULD BE STRONG TO
SEVERE...WITH THE PRIMARY HAZARD BEING LARGE HAIL AND HEAVY
RAINFALL. THE HIGH PLAINS WILL MOST LIKELY SEE SUPERCELL
THUNDERSTORMS DEVELOP AND MOVE NORTH-NORTHEAST WELL WEST OF THE TOP
CWA THROUGH THE EVENING HOURS.

SUNDAY THROUGH TUESDAY...THE SOUTHWESTERN TROUGH WILL GRADUALLY FILL
AND UPPER FLOW WILL WEAKEN. THE ECMWF AND GFS SHOW A 5 TROUGH
AMPLIFYING ACROSS THE GREAT LAKES STATES. AS THE 5H TROUGH AMPLIFIES
LOW-LEVEL CAA WILL INCREASE ACROSS THE NORTHERN AND CENTRAL PLAINS.
THIS WILL BRING A FRONT SOUTHWARD ACROSS EASTERN KS ON TUESDAY. OUR
THUNDERSTORMS CHANCES WILL INCREASE...HOWEVER THESE STORMS WILL
MOST LIKELY NOT BE SEVERE SINCE THE 5H FLOW WILL WEAKEN BELOW 20KTS.

THE EXTENDED FORECAST GRIDS LOOK GOOD AND NO CHANGES WERE MADE.

WG

&&

.AVIATION...

INITIAL CONCERN FOR THE 12Z TAF CYCLE IS THE PROXIMITY OF ONGOING
CONVECTION (AT 09Z) TO TAF SITES AT THE BEGINNING OF THE PERIOD.
BEST CONVERGENT AXIS FOR FOCUS OF THUNDERSTORMS LOOKS TO MOVE
NORTHEAST THIS MORNING...SO THINKING IS THAT MOST CONVECTION WILL
LIFT NORTHEAST OF TAF SITES BY 15Z.  ATTENTION THEN SHIFTS TO LATE
THIS AFTERNOON/THIS EVENING WHERE THUNDERSTORMS ARE ONCE AGAIN
POSSIBLE ALONG A WARM FRONT AS IT LIFTS NORTH OF TAF SITES.  MVFR
CIGS POSSIBLE THIS MORNING NORTH OF THE WARM FRONT WITH RAPID LOW
LVL MOISTURE RETURN.  MVFR CIGS LOOK TO LIFT SOUTH OF WARM FRONT IN
WARMER AIR.  MVFR CIGS/VSBY POSSIBLE WITH ANY THUNDERSTORM OVER TAF
SITE.  MID AFTERNOON LOOKS MOST LIKELY TO SEE VFR CONDITIONS WITHOUT
THUNDERSTORMS IN VICINITY OF TAF SITES.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WG/CAVANAUGH
Hazardous weather outlook, May 22, 1:13 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
113 PM CDT THU MAY 22 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-231815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
113 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED LEVELS OF RIVERS AND STREAMS CAN BE EXPECTED IN
NEMAHA...JACKSON...AND JEFFERSON COUNTIES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...BUT THE
GREATER CHANCE FOR THUNDERSTORMS WILL BE TONIGHT. SEVERE
THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN NORTH CENTRAL KANSAS.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE THROUGHOUT THE OUTLOOK PERIOD. SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MEMORIAL DAY...WITH
THE GREATER RISKS OCCURRING DURING THE AFTERNOON AND EVENING
HOURS. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINS
WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED
OUT IN NORTH CENTRAL KANSAS ON FRIDAY HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING IN NORTH CENTRAL KANSAS.

In the hours before

Local storm report, May 22, 10:03 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLOOD            1 NW CIRCLEVILLE        39.52N 95.87W
05/22/2008                   JACKSON            KS   TRAINED SPOTTER

            ESTIMATED 3 INCHES OF WATER OVER K79 HIGHWAY EAST OF
            CIRCLEVILLE. ELK CREEK WAS OVER ITS BANK IN A LOW-LYING
            AREA ABOUT A HALF MILE SOUTH OF CIRCLEVILLE WEST OF K79.

&&

AW
Local storm report, May 22, 10:17 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            3 S BAILEYVILLE         39.80N 96.18W
05/22/2008                   NEMAHA             KS   TRAINED SPOTTER

            BLACK VERMILLION TRIBUTARY IS OUT OF ITS BANKS SOUTH OF
            BAILEYVILLE. WATER IS IN FIELDS AND ROADS, A SECONDARY
            ROADWAY IS COVERED, THOUGH THE DEPTH COULD NOT BE
            ESTIMATED.

&&

AW
Local storm report, May 22, 10:28 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1028 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      2 N CENTRALIA           39.75N 96.13W
05/22/2008                   NEMAHA             KS   LAW ENFORCEMENT

            WATER OVER HIGHWAY 187 JUST NORTH OF CENTRALIA.

&&

JB
Local storm report, May 22, 10:54 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1054 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      3 NW HOLTON             39.50N 95.78W
05/22/2008                   JACKSON            KS   LAW ENFORCEMENT

            MANY ROAD CLOSURES DUE TO FLOODING FROM NEAR CIRCLEVILLE
            TO NEAR WHITING...INCLUDING 246 ROAD FROM N ROAD TO O
            ROAD.

&&
Local storm report, May 22, 12:00 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1200 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            S CIRCLEVILLE           39.51N 95.86W
05/22/2008                   JACKSON            KS   CO-OP OBSERVER

            ELK CREEK IS OUT OF ITS BANKS BOTH SOUTH AND WEST OF THE
            CITY. HIGHWAY 79 IS COVERED BY WATER SOUTH OF THE CITY.

&&

AW
Local storm report, May 22, 1:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
118 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            GOFF                    39.66N 95.93W
05/22/2008                   NEMAHA             KS   EMERGENCY MNGR

            HIGHWAY 9 CLOSED BETWEEN GOFF AND WETMORE

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:22 AM CDTAreal Flood AdvisoryTOPJackson, Jefferson13 days
May 22, 7:02 AM CDTFlash Flood WarningTOPJefferson4 hr
May 22, 8:16 AM CDTFlash Flood WarningTOPJackson3 hr
May 22, 9:06 AM CDTFlash Flood WarningTOPNemaha3 hr
May 22, 10:18 AM CDTAreal Flood AdvisoryTOPMarshall, Nemaha, Republic13 days
May 22, 11:14 AM CDTAreal Flood WarningTOPGeary, Jackson, Marshall, Nemaha, Pottawatomie, Riley and 1 more15 days
May 22, 11:58 AM CDTAreal Flood WarningTOPDouglas, Nemaha18 days
May 22, 1:31 PM CDTAreal Flood WarningTOPBrown, Jefferson18 days
May 22, 3:14 PM CDTAreal Flood WarningTOPBrown, Jackson, Marshall, Nemaha33 days
May 22, 6:59 PM CDTRiver Flood WarningTOPMarshall21 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.